Maine, 2010

High Wind in Maine, November 5, 2010

November 5, 2010 · NWS CAR · 2 events in 2 counties and zones

to the east of low pressure lifting north across Maine. The strongest winds occurred during the morning of the 5th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong south to southeast winds occurred across central and coastal portions of Washington county...to the east of low pressure lifting north across Maine. The strongest winds occurred during the morning of the 5th. The winds snapped branches and toppled trees which brought down power lines contributing to power outages. At one point...around 5500 customers were without power. Power outages were particularly extensive in the towns of Eastport...Princeton...Wesley...Alexander...Crawford...Addison...Calais and Beals. The strong onshore winds also combined with an astronomical high tide to produce minor coastal flooding at the town of Machias around the time of high tide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 5, 4:03 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Nov 5, 4:03 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
503 AM EDT FRI NOV 5 2010

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTH ACROSS THE STATE TODAY. THE LOW
WILL CONTINUE NORTH INTO QUEBEC FRIDAY NIGHT. ANOTHER LOW WILL
TRACK NORTHWARD JUST EAST OF THE STATE LATER SATURDAY. THIS LOW
WILL REMAIN IN THE MARITIMES INTO TUESDAY. HIGH PRESSURE IS
EXPECTED TO GRADUALLY BUILD OVER THE REGION DURING THE FIRST HALF
OF NEXT WEEK.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CHALLENGING FCST TODAY IN REGARDS TO WIND...RAINFALL AND COASTAL FLOODING.

LATEST SFC ANALYSIS SHOWED LOW PRES SE OF LONG ISLAND LIFTING
NORTHWARD. RADAR SHOWED THE FIRST BATCH OF HEAVY RAINFALL MOVING
THROUGH NORTHERN MAINE AND THEN NEXT AXIS OF HEAVY RAINFALL MOVING
ON TO THE COAST AND ACROSS WASHINGTON COUNTY. TEMPERATURES ARE
COLD ENOUGH(LOWER 30S) BACK ACROSS THE W AND NWRN AREAS FOR PRECIP TO
BE IN THE FORM OF SNOW THIS MORNING. SOME OF THE WEBCAMS SUPPORTED
THIS TO BE THE CASE. DECIDED TO GO W/UP TO 2 INCHES MAINLY IN FAR
NWRN MEZ001 & MEZ003 THROUGH DAYBREAK AND THEN WARM AIR MOVING
NORTH SHOULD ALLOW SNOW TO MIX W/AND CHANGE TO ALL RAIN. TOTAL QPF
WAS ADJUSTED A BIT FURTHER EAST BASED ON THE LATEST RAINFALL
TOTALS FROM COOPS. THIS IS NOT MUCH DIFFERENT FROM THE DAYCREW/S
ASSESSMENT W/2 TO 3 INCHES ACROSS THE EASTERN 3RD OF THE CWA AND 1
TO 1.5 INCHES ACROSS THE NORTH AND WEST. THE RAIN WILL TAPER TO
SHOWERS BY THE AFTERNOON AS BEST FORCING AND JET STRUCTURE LIFTS
INTO NEW BRUNSWICK.

SPEAKING OF THE JET STRUCTURE. WE DECIDED TO UPGRADE COASTAL
HANCOCK(MEZ029) AND CENTRAL WASHINGTON COUNTY TO HIGH WIND
WARNINGS INCLUDING THEM W/COASTAL WASHINGTON COUNTY. WIND
ADVISORIES WERE HOISTED FOR THE BANGOR AND TOPSFIELD AREAS(MEZ015
& MEZ032 RESPECTIVELY). THE REASON FOR THIS IS THE SECOND JET MAX
OVER THE MID ATLANTIC REGION AS SHOWN BY THE 00Z UA ANAL W/55-65
KTS FROM 925-850MBS. THE LATEST SATL WATER VAPOR IMAGERY SHOWED
THIS AREA OF STRONGER WINDS PULLING UP THE DELMARVA THIS MORNING.
THE LATEST RUC MATCHED UP WELL W/THE 06Z ANAL AS DID THE NAM
SHOWING THE LLVL JET TO SHOW UP AFTER 12Z ON THE COAST AND LIFTING
NE THROUGH LATE MORNING. THE NAM HAS BEEN OVERDONE ON THE STRENGTH
OF THE LLVL JET BY SHOWING 65-75 KTS FROM 925-850MBS. THIS OFF BY
10 TO 15 KTS FROM LATEST LAPS DATA. CONCERN IS THAT AS THE WINDS
ALIGN MORE FROM THE SOUTH THIS MORNING THROUGH 7K FT AND 55-60 KT
JET AT 1500 FT COULD VERY WELL GET PULLED DOWN TO THE SFC. MIXING
LAYER SHOWN TO BE DOWN TO <500 FEET THIS MORNING. DOSE OF HEAVY
RAINFALL W/EMBEDDED CONVECTIVE ELEMENTS(SEE EARLIER ON LTG DETECTION
OVER THE MID ATLC) COULD ALLOW THOSE WINDS TO BE FLUSHED DOWN FOR
A 3 TO 5 HRS WINDOW. THE HEADLINES WERE ALSO EXTENDED OUT TO 18Z
TO TAKE THIS INTO ACCOUNT. THIS WILL NEED TO BE MONITORED BY THE
DAYCREW. IF THE WIND AXIS SHIFT FURTHER EAST...THE HEADLINES MAY
NEED TO BE ADJUSTED. WINDS WILL DROP OFF CONSIDERABLY AFT 17-18Z
TIMEFRAME AS THE JET MAX GETS PULLED INTO NEW BRUNSWICK.

TEMPERATURES FOR TODAY WERE ADJUSTED UPWARD ESPECIALLY FOR THE
DOWNEAST AND EASTERN SECTIONS AS WARM ALREADY HAS MOVED INTO THE
COAST W/TEMPERATURES IN THE MID 50S. THEREFORE...MAXES TODAY WILL
RANGE IN THE UPPER 40S ACROSS THE NORTHWEST AND WEST W/LOWER TO
MID 50S NORTHEAST AND CENTRAL AREAS WHILE AROUND 60 LOOKS GOOD FOR
THE DOWNEAST INCLUDING THE COAST.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
PRECIP WILL EXIT THE EASTERN EDGE OF THE STATE THIS EVENING WITH A
WEAK RIDGE OF HIGH PRESSURE BUILDING. SOME CLEARING IS EXPECTED
WITH THIS HIGH. AFTER ALL THE RAINFALL...AND A LACK OF WINDS OR
SIGNIFICANTLY DRIER AIR...FOG WILL BE A THREAT FRIDAY NIGHT. HAVE
ADDED AREAS OF FOG FOR ALL ZONES. TEMPERATURES WILL DROP TO NEAR
30F IN NORTHWESTERN ZONES WHILE ONLY DROPPING TO THE UPPER 40S
ALONG THE DOWN EAST COAST.

CLOUDS WILL INCREASE AGAIN DURING SATURDAY AS ANOTHER WAVE OF LOW
PRESSURE BUILDS IN THE ATLANTIC AND RIDES NORTHWARD IN THE
SOUTHERLY FLOW ALOFT. PRECIP WILL START DOWN EAST SATURDAY AND
SPREAD NORTHWARD AND WESTWARD TO COVER NEARLY ALL OF THE FORECAST
AREA BY EVENING. TEMPERATURES WILL RANGE FROM THE LOW 40S NORTH TO
NEAR 50 ALONG THE COAST. MOST GUIDANCE KEEPS THE THREAT OF PRECIP
IN THE CWA FOR SUNDAY AS WAVES OF LOW PRESSURE CONTINUE MOVING
NORTHWARD FROM THE OPEN ATLANTIC...BUT HAVE LOWERED TO CHANCE
POPS. NWP CONTINUES TO HAVE A DIFFICULT TIME RESOLVING THE
EVOLUTION OF THE LARGE SCALE UPR TROF ALONG THE EAST COAST FOR
SUNDAY. WITH COLD AIR FILTERING INTO THE WESTERN PART OF THE STATE
SUNDAY...WILL HAVE TO KEEP AN EYE OUT FOR SNOW IN HIGHER
ELEVATIONS OF THE NORTHWEST.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE UNCERTAINTY IN HOW AND WHEN THE UPR TROF KICKS OUT CONTINUES
TO BE A FORECAST PROBLEM FOR SUNDAY NIGHT INTO TUESDAY AS GUIDANCE
VARIES BETWEEN DEVELOPING A CLOSED UPPER LOW AFFECTING THE STATE
THROUGH TUES VERSUS THE UPR LOW PROPAGATING EASTWARD INTO THE
MARITIMES AS EARLY AS SUNDAY NIGHT. AM FAVORING THE FORMER AND
MAINTAINING CHC POPS AT LEAST FOR MONDAY AND MONDAY NIGHT.
AGAIN...SNOW IN THE NORTHWEST WILL BE A CONCERN WITH TEMPS AND
THICKNESSES SUPPORTING WET SNOW. AN UPR LVL HIGH GRADUALLY BUILDS
EAST WEDNESDAY INTO THURSDAY WITH WARMER DAYTIME TEMPS LIKELY.
&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: IFR TODAY W/OCNL MVFR MAINLYU ACROSS THE FAR NORTH.
LLWS IS EXPECTED THROUGH EARLY AFTERNOON ESPECIALLY KBGR AND KBHB.

SHORT TERM: FOG WITH VLIFR IS A THREAT FOR FRIDAY NIGHT. CONDITIONS
WILL IMPROVE TO VFR NORTH ON SATURDAY...BUT ANOTHER LOW PRESSURE
SYSTEM WILL BRING MVFR TEMPO IFR CONDITIONS TO DOWNEAST BY LATE
MORNING...SPREADING NORTHWARD TO INCLUDE ALL AIRFIELDS IN THE
FORECAST AREA BY EVENING AND THROUGH SATURDAY NIGHT. CONDITIONS TO
IMPROVE TO MOSTLY MVFR SUNDAY INTO SUNDAY NIGHT. MVFR SEEMS TO BE
THE MOST LIKELY BET CONTINUING INTO MONDAY AND TUESDAY.
&&

.HYDROLOGY...
HEAVY RAINFALL W/BASIN AVERAGES OF 1 TO 2 INCHES W/THE FAR
EASTERN SECTIONS SEEING 3 INCHES WILL ALLOW FOR RISES ON MAINSTEM
RIVERS BUT WELL W/IN FS. SOME OF THE SMALLER STREAMS AND RIVERS
WILL SEE SHARP RISES BUT ARE EXPECTED TO REMAIN W/IN THEIR BANKS.

BIGGER CHALLENGE IS THE SURGE POTENTIAL THIS MORNING AT HIGH TIDE
AROUND 10 AM. LATEST PROJECTIONS ARE THAT A SURGE OF 1 TO 2 FEET
UP THE PENOBSCOT WILL ALLOW THE LEVELS AT THE KENDUSKEAG TO HIT
AROUND 10.5 FEET. THIS IS WELL W/IN FS(11.6 FT). HOWEVER...THIS
WILL NEED TO BE MONITORED THIS MORNING.
&&

.MARINE...
NEAR TERM: GLW STAYS UP. CONDITIONS ATTM ARE SCA AT BEST BUT
EXPECTATION OF THE SECOND SURGE OF STRONG WINDS COMING INTO THE
COASTAL WATERS LEAD US TO KEEP IT UP. BACKED OFF ON THE GUSTS A
BIT HOWEVER. NO CHANGES MADE TO THE SEAS.

SHORT TERM: AN SCA IS LIKELY DUE TO SEAS INTO MONDAY.
&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY REMAINS UP THROUGH NOON FOR THE HIGH TIDE
AT 10 AM COMBINED W/A A SURGE OF 1 TO 2 FEET. THIS WILL ALLOW
LEVELS TO RISE BUT ARE EXPECTED TO TOP OFF BELOW 14 FT AT BAR
HARBOR WHICH IS THE HEIGHT THAT LEADS TO SOME MINOR PROBLEMS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FROM 7 AM THIS MORNING TO 2 PM EDT THIS
     AFTERNOON FOR MEZ015-016-032.
     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 2 PM EDT THIS
     AFTERNOON FOR MEZ017-029.
     COASTAL FLOOD ADVISORY FROM 8 AM THIS MORNING TO NOON EDT
     TODAY FOR MEZ029-030.
     HIGH WIND WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR MEZ030.
MARINE...GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ050>052.

&&

NEAR TERM...HEWITT
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...HEWITT
MARINE...HEWITT/MCW
HYDROLOGY...HEWITT
TIDES/COASTAL FLOODING...HEWITT
Hazardous weather outlook, Nov 5, 2:56 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
356 AM EDT FRI NOV 5 2010

MEZ001>006-010-011-031-060800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
356 AM EDT FRI NOV 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF HEAVY RAIN THROUGH THE AFTERNOON WILL LEAD TO RAINFALL
AMOUNTS OF 1 TO POSSIBLY 2 INCHES BY LATE THIS AFTERNOON. THIS
WILL LEAD TO SOME SMALLER RIVERS AND STREAMS TO RISE CONSIDERABLY
BUT REMAIN WITHIN THEIR BANKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ017-060800-
CENTRAL WASHINGTON-
356 AM EDT FRI NOV 5 2010

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 2 PM EDT
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY WIND INFORMATION OR DAMAGE TO THE
NATIONAL WEATHER SERVICE IN CARIBOU.

MEZ015-016-032-060800-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-NORTHERN WASHINGTON-
356 AM EDT FRI NOV 5 2010

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 2 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY WIND INFORMATION OR DAMAGE TO
THE NATIONAL WEATHER SERVICE IN CARIBOU.

MEZ030-060800-
COASTAL WASHINGTON-
356 AM EDT FRI NOV 5 2010

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON
EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY WIND INFORMATION...DAMAGE OR
COASTAL FLOODING TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

MEZ029-060800-
COASTAL HANCOCK-
356 AM EDT FRI NOV 5 2010

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 2 PM EDT
THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON
EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY WIND INFORMATION...DAMAGE OR
COASTAL FLOODING TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

ANZ050>052-060800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
356 AM EDT FRI NOV 5 2010

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coastal Washington

When
November 5, 7:00 AM EST to 1:00 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Damaging winds snapped branches and toppled trees. The falling branches and trees brought down power lines which contributed to power outages. A 57 mph wind gust was reported at West Quoddy with a 51 mph wind gust reported on the Schoodic Peninsula.

High Wind, Central Washington

When
November 5, 7:15 AM EST to 7:35 AM EST
Where
Central Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Damaging winds snapped branches and toppled trees. The falling branches and trees brought down power lines which contributed to power outages. Power outages were particularly numerous around Calais.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265493, 265494.